Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 17, NWS Detroit, MI

May 8, 2004Sanilac County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at May 8, 2004, 11:30 PM EDT for Sanilac County, Michigan. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2004, 11:30 PM EDT (03:30 UTC)
Expired
May 9, 2004, 12:30 AM EDT
In force
60 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Sanilac County, MI

The radar

The Detroit radar (KDTX), 94 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 3.5 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2004-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2004-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 284 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
284 m²/s²
0-3 km storm-relative helicity
337 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 090330
SVRDTX
MIC151-090430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1130 PM EDT SAT MAY 8 2004

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SANILAC COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 1230 AM EDT

* AT 1128 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL UP TO ONE
  INCH IN DIAMETER. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 9 MILES NORTHWEST OF MARLETTE TO 8 MILES SOUTHWEST OF
  CROSWELL...OR ALONG A LINE EXTENDING FROM 11 MILES SOUTHEAST OF
  CARO TO 15 MILES SOUTH OF SANDUSKY...AND MOVING NORTHEAST AT 25
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CROSWELL AROUND 1145 PM EDT
  SANDUSKY AND LEXINGTON AROUND 1150 PM EDT
  PORT SANILAC AND DECKERVILLE AROUND 1210 AM EDT
  FORESTVILLE AROUND 1230 AM EDT

TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 4358 8313 4330 8311 4317 8299 4322 8226
          4370 8262

$$

RBP / SHULER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:50 PM EDT, 7 hours 40 minutes earlier.

Area forecast discussion, May 8, 3:50 PM EDT, 7 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
350 PM EDT SAT MAY 8 2004

.DISCUSSION...
MODELS DEPICT SURFACE WARM FRONT SLOWLY EASING NORTH INTO SOUTHEAST
MI TONIGHT...THEN FURTHER PUSH OR REDEVELOP NORTH SUNDAY AND
ESPECIALLY SUNDAY NIGHT...WITH COLD FRONT APPROACHING MONDAY AND
MOVING THROUGH MONDAY NIGHT. ESPECIALLY 12Z ETA HINTS AT MCS TONIGHT
FOLLOWING SOMEWHAT SIMILAR PATH TO THAT OF LAST NIGHT...THOUGH
CONSIDERABLE UNCERTAINTY OF EXACT EVOLUTION...WITH 18Z RUNS HINTING
FARTHER SOUTH...AND MAY SUPPRESS NORTHWARD MOVING WARM FRONT LATE
TONIGHT INTO SUNDAY...THEN WEAK UPPER RIDGE OVERHEAD SUNDAY INTO
SUNDAY NIGHT...AND BACKING FLOW SUNDAY NIGHT SHOULD HELP PROPEL WARM
FRONT NORTH OUT OF AREA.

SATELLITE IMAGERY SHOWING CONTINUED IR TOP WARMING...WITH THINNING
SPOTS IN VISIBLE IMAGERY...SO WILL START OUT THE EVENING WITH PARTLY
CLOUDY SKIES AND CHANCE POPS...THEN INCREASE BOTH CLOUDS AND POPS
BEFORE MIDNIGHT AGAIN WITH ANTICIPATED CONVECTIVE DEVELOPMENT FROM
THE WEST AS WARM FRONT EASES NORTH.

850 TO 500 MB MOISTURE INCREASES AGAIN BY LATE TONIGHT...DECREASES
SUNDAY...NOT MUCH SUNDAY NIGHT OR MONDAY UNTIL COLD FRONT
NEARS...DECREASING AGAIN TUESDAY FOLLOWING COLD FRONTAL PASSAGE. 925
MB MOISTURE GOOD UNTIL LESSENING SUNDAY NIGHT THEN BETTER WITH COLD
FRONT AGAIN.

850 TO 500 MB QVECTOR CONVERGENCE MODEST OVERNIGHT AND SUNDAY
MORNING...THEN WANES UNTIL MODEST AGAIN LATE MONDAY AND MONDAY NIGHT
WITH COLD FRONT PROXIMITY. FRONTOGENETICAL FORCING IN 850 TO 700 MB
LAYER ALSO FAIRLY GOOD OVERNIGHT NORTH...TO SUPPORT MENTION OF
PRECIPITATION. IN ADDITION...SURFACE CONVERGENCE WILL BE PRETTY GOOD
CLOSE TO WARM FRONT TONIGHT/SUNDAY...THEN PICK UP AGAIN MONDAY NIGHT
WITH COLD FRONT. MODEST 250 MB DIVERGENCE ALSO SEEN OVERNIGHT
TONIGHT TO HELP CONVECTION CHANCES...THOUGH NOT AS ROBUST AS LAST
NIGHT.

ETA SEEMS PREFERRED OVER GFS WITH CURRENT HANDLING OF WARM
FRONT...AND SHOWS QUITE UNSTABLE IN TERMS OF SURFACE BASED LIFTED
INDICES AND CAPES JUST WEST/SOUTHWEST OF FORECAST AREA THIS
EVENING...THEN DECREASING INSTABILITY TONIGHT...THEN LIFTED INDICES
WELL BELOW ZERO AND CAPES 1000 TO 1500 JOULES DEVELOPING
SUNDAY...DWINDLING SUNDAY NIGHT BEFORE BEEFING UP NICELY MONDAY
AFTERNOON AHEAD OF COLD FRONT. IN TERMS OF ELEVATED INDICES...850 MB
LIFTED INDICES IN AREA ARE MORE UNSTABLE THAN LAST NIGHT...ON THE
ORDER OF ZERO TO MINUS 2 THROUGH SUNDAY. SO...AT LEAST CHANCE
THUNDER MENTION WARRANTED THROUGH SUNDAY EVENING WITH
INSTABILITY...MOISTURE..AND WARM FRONT IN THE AREA.

LATER PERIODS...
MODELS IN PRETTY GOOD AGREEMENT OVERALL...THOUGH CONSIDERABLE
VARIATION IN DEPICTION OF WEAK IMPULSES AHEAD OF WESTERN UPPER
TROUGH AS EXPECTED. PATTERN AT 500 MB CHARACTERIZED BY SLOWLY
PROGRESSIVE TROUGH FINALLY REACHING GREAT LAKES BY NEXT WEEKEND...
PUSHING UP A BIT OF A RIDGE AHEAD OF IT FOR THE TUESDAY/WEDNESDAY
TIME FRAME. AT THE SURFACE...RIDGE OVERHEAD TRYING TO NOSE IN BY
TUESDAY BEHIND COLD FRONT...BUT MODEL CONSENSUS AGAIN QUICKLY PUSHES
FRONT BACK NORTH AS A WARM FRONT BY WEDNESDAY AS PLAINS LOW HEADS
TOWARD NORTHERN LAKES REGION...THOUGH CANADIAN GLOBAL MORE RELUCTANT
TO DO SO. GFS AND ETAXX IN VERY GOOD AGREEMENT DRAGGING COLD FRONT
THROUGH NEXT FRIDAY...WITH GFS THEN BUILDING IN COOL HIGH PRESSURE
INTO THE WEEKEND. WILL LEAN TOWARD CURRENT FORECAST OF
TUESDAY/WEDNESDAY TIME FRAME BEING ESSENTIALLY DRY IN SOUTHEAST
MICHIGAN...GIVEN RIDGING ALOFT AND SOME WEAKNESS IN MODEL DEEP
MOISTURE/QPF FIELDS...ESPECIALLY AS PER ETAXX.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DWD

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, May 8, 9:51 PM EDT, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
951 PM EDT SUN MAY 8 2004

MIZ060>063-068>070-075-076-082-083-101200-
GENESEE-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MONROE-OAKLAND-WASHTENAW-
WAYNE-SHIAWASSEE-ST. CLAIR-
951 PM EDT SUN MAY 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF SOUTHEAST MICHIGAN.

.DAY ONE...TONIGHT

NUMEROUS THUNDERSTORMS WILL BECOME SCATTERED OVERNIGHT.
HOWEVER...SEVERE THUNDERSTORMS ARE NO LONGER EXPECTED. THE
THUNDERSTORMS WILL CONTINUE TO PRODUCE LOCALLY HEAVY RAINFALL...
WHICH WILL CAUSE SOME MINOR LOCALIZED FLOODING...MAINLY FOR THE
METRO DETROIT REGION AND NEAR THE OHIO BORDER. THE THUNDERSTORMS
OVERNIGHT WILL BE CAPABLE OF PRODUCING WIND GUST TO 35 MPH AND PEA
SIZE HAIL. THUNDERSTORM MOVEMENT WILL BE EAST AT 30 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON INTO MONDAY NIGHT.
THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH THIS ACTIVITY...WITH
THE MAIN HAZARDS BEING LARGE HAIL AND DAMAGING WINDS. THESE STORMS
WILL BE THE RESULT OF A COLD FRONT MOVING INTO THE AREA. A FEW OF
THESE THUNDERSTORMS MAY LINGER INTO TUESDAY...SOUTH OF INTERSTATE 69.

THUNDERSTORMS WILL AGAIN BE POSSIBLE THURSDAY AND FRIDAY AS ANOTHER
COLD FRONT SLOWLY PROGRESSES THROUGH THE GREAT LAKES.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION IS NOT EXPECTED FOR THE REST OF THE NIGHT...BUT
MAY BE NEEDED AGAIN ON MONDAY AFTERNOON OR EVENING.

MIZ047>049-053>055-101200-
BAY-HURON-MIDLAND-SAGINAW-SANILAC-TUSCOLA-
951 PM EDT SUN MAY 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAGINAW VALLEY AND NORTHERN
THUMB.

.DAY ONE...TONIGHT

NUMEROUS SHOWERS AND A FEW THUNDERSTORMS WILL COME TO AN END
OVERNIGHT. SEVERE THUNDERSTORMS ARE NO LONGER EXPECTED. HOWEVER ANY
THUNDERSTORM THAT DOES MOVE THROUGH THE AREA...WILL CONTINUE TO
PRODUCE LOCALLY HEAVY RAINFALL...WHICH WILL CAUSE SOME MINOR
LOCALIZED FLOODING. THUNDERSTORM MOVEMENT WILL BE EAST AT 30 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE MONDAY AND MONDAY EVENING AS A COLD FRONT
PUSHES SOUTH THROUGH THE REGION. THERE IS A SLIGHT RISK OF SEVERE
WEATHER WITH THIS ACTIVITY DURING THE AFTERNOON AND EARLY EVENING
HOURS...WITH THE MAIN HAZARDS BEING LARGE HAIL AND DAMAGING WINDS.

THUNDERSTORMS WILL AGAIN BE POSSIBLE THURSDAY AND FRIDAY AS ANOTHER
COLD FRONT SLOWLY PROGRESSES THROUGH THE GREAT LAKES.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION IS NOT EXPECTED FOR THE REST OF THE NIGHT...BUT
MAY BE NEEDED AGAIN ON MONDAY AFTERNOON OR EVENING.

SF/RBP

In the hours before

Special weather statement, May 8, 9:05 PM EDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
905 PM EDT SAT MAY 8 2004

MIZ075-076-082-083-090130-
LENAWEE-MONROE-WASHTENAW-WAYNE-
905 PM EDT SAT MAY 8 2004

SEVERE THUNDERSTORM WATCH NUMBER 165 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES...

LENAWEE...MONROE...WASHTENAW...AND WAYNE.

MANN

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 11:19 PM EDTSevere Thunderstorm WarningDTXTuscola41 min
May 9, 12:07 AM EDTSevere Thunderstorm WarningDTXLivingston38 min
May 9, 5:03 PM EDTSevere Thunderstorm WarningDTXLivingston72 min
May 9, 5:11 PM EDTSevere Thunderstorm WarningDTXWashtenaw79 min
May 9, 5:23 PM EDTSevere Thunderstorm WarningDTXOakland97 min
May 9, 6:00 PM EDTSpecial Marine WarningDTX60 min
May 9, 6:01 PM EDTSevere Thunderstorm WarningDTXMonroe59 min
May 9, 7:17 PM EDTSevere Thunderstorm WarningDTXSaginaw73 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.